Minnesota, 2018

Hail and Damaging Winds in Minnesota, July 8, 2018

July 8, 2018 · NWS FGF · 12 events in 3 counties and zones

Just after midnight, or during the early morning hours of July 8th, a stationary boundary was draped from the northern Red River Valley back to south of Bismarck. South of the boundary, temperatures were still in the lower 80s with dew points in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$205,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight, or during the early morning hours of July 8th, a stationary boundary was draped from the northern Red River Valley back to south of Bismarck. South of the boundary, temperatures were still in the lower 80s with dew points in the lower 70s. Just after 3 am CDT, an area of thunderstorms moved into the New Rockford, ND, area, while another thunderstorm formed around Thief River Falls, MN. Both areas of storms moved east-northeast, keeping most of the thunderstorm activity along the U. S. Highway 2 corridor. Other than a few reports of large hail, these storms primarily produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 2:21 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 8, 2:21 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun Jul 8 2018

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Jul 8 2018

Concerns and impacts today will be associated with two rounds of
thunderstorm activity along a slow moving surface trough. The
first round is expected to move into the Devils Lake basin and
central valley in the predawn hours. Isolated to scattered storm
coverage is expected to continue as with this activity as forcing
remains weak. There remains a threat for severe winds as Bismarck
has had reports up to 90mph and hail up to an inch with this
activity into the central portion of the FA. Will have severe
thunderstorm watch across the northern half of the CWFA to account
for this threat through the 11AM.

After a lull in activity attention turns to this afternoon with as
convergence along the sfc trough increasing as it pushes southeast
across the FA. Ahead of the trough instability will increase with
MLCAPE in the 2000 to 3000 J/kg range and bulk shear values
around 40 to 50kts organized severe storms can be expected.
Initiation appears to start between 21Z and 00Z with activity
moving to the east. HREF 2 to 5 KM updraft helicities greater
than 150 m2/s2 show a few longer tracks south of the HWY 2
corridor in NW MN this afternoon and evening, even up to 50
percent in the neighborhood probabilities. This suggests a few
longer lived strong updrafts increasing the potential for hail up
to 2 inches and wind gusts up to 75mph. A tornado or two would
also be possible given the possibility of out flow boundary
interaction from this mornings activity. Additionally, excessive
rainfall or localized flooding threat does exist with PWats near 2
inches.

Storms are progged to move to the southeast of the area by
midnight with more stable air filtering in on north winds.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 8 2018

Monday-Saturday...Guidance in good agreement indicating the storm
track across Canada during this period. Two main upper waves
propagating across Canada during this period will send cold fronts
through the region Wednesday and Saturday. The strongest forcing
will be well north of the forecast area raising questions to
severe potential (timing of these fronts will be important).
Otherwise, anticipate weak ridging to be in place. Much of this
period should be dry, with temperatures near normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CDT Sat Jul 7 2018

South winds 10 to 20 kts in Fargo area to Bemidji but light south
to west winds DVL, GFK, TVF areas closer to a weak boundary.
Expect light winds NE ND and far NW MN into Sunday. VFR conditions
for the most part thru the pd except near any t-storms may develop
or move through. Overall cloud bases from storms should be in the
5-6k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...TG
AVIATION...Riddle
Hazardous weather outlook, Jul 8, 2:51 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sun Jul 8 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-090900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

2 rounds of severe storms are expected today with excessive
rainfall and or localized flooding also possible. The first
across HWY 2 and north with winds up to 75 mph possible higher and
hail up to 1.5 inches. After a lull in activity the second round
is expected to start in the 4 to 5pm time up frame along and south
of a Bemidji to Mayville to Lisbon line. These storms will be
capable of hail up to 2 inches and winds up to 75mph. A tornado or
two is also possible. Activity will move out of the area before
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 8, 2:44 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
344 AM CDT SUN JUL 8 2018

MNZ008-013-080915-
East Marshall MN-Pennington MN-
344 AM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
NORTHERN PENNINGTON COUNTIES UNTIL 415 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over
Thief River Falls, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thief River Falls and Dakota Junction around 350 AM CDT.
  Mavie around 410 AM CDT.
  Goodridge around 415 AM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Minnesota.

LAT...LON 4801 9630 4818 9638 4834 9583 4803 9573
TIME...MOT...LOC 0843Z 253DEG 27KT 4812 9624

TG
Local storm report, Jul 8, 2:56 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     NEW ROCKFORD            47.68N 99.14W
07/08/2018                   EDDY               ND   TRAINED SPOTTER

            SIGNIFICANT TREE DAMAGE ALL OVER TOWN.

&&

JKAISER

The radar

The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Pennington

When
July 8, 2:56 AM CST to 3:01 AM CST
Where
Pennington County, 1.38 mi S of Thief River Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
48.110, -96.180

Hail, Pennington

When
July 8, 3:00 AM CST
Where
Pennington County, 6.15 mi ESE of Thief River Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
48.110, -96.050

The hail nearly covered the ground.

Hail, Polk

When
July 8, 4:33 AM CST to 4:37 AM CST
Where
Polk County, 3.49 mi N of Mallory
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.930, -96.930

The hail was accompanied by very heavy rain, and followed by strong winds.

Thunderstorm Wind, Polk

When
July 8, 4:36 AM CST
Where
Polk County, 3.49 mi N of Mallory
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
47.930, -96.930

Roof panels and roofing material was peeled up from a steel clad pole shed and flung over 100 yards to the east-southeast. Nearby farmsteads across northern Huntsville and southern Sullivan townships had large tree branches blown down and had shingles and gutters torn off the houses and sheds.

Thunderstorm Wind, Polk

When
July 8, 4:37 AM CST
Where
Polk County, 5.07 mi ENE of East Grand Forks
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
47.960, -96.920

The wind gust was measured at Krueger Farms.

Thunderstorm Wind, Beltrami

When
July 8, 4:40 AM CST
Where
Beltrami County, 7 mi NNW of Waskish
Measured
65 kt (75 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.260, -94.570

Numerous poplar trees were snapped or toppled along highway 72 and through the Red Lake Wildlife Management Area.

Thunderstorm Wind, Polk

When
July 8, 4:41 AM CST
Where
Polk County, 1.66 mi NE of Mallory
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.900, -96.900

The wind gust was measured by a MNDOT RWIS sensor along highway 2.

Hail, Polk

When
July 8, 4:44 AM CST
Where
Polk County, 1.39 mi E of Euclid
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
47.970, -96.600

Large, wind driven hail stripped sugar beet, bean, and wheat fields in far eastern Euclid and western Belgium townships. Large tree branches were torn down across the area as well.

Hail, Pennington

When
July 8, 5:37 AM CST
Where
Pennington County, 1.15 mi NE of Erie
Measured
1.25 in hail
Reported by
Public
Coordinates
48.090, -95.650

The hail was accompanied by very heavy rain.

Thunderstorm Wind, Beltrami

When
July 8, 6:10 AM CST
Where
Beltrami County, 2.42 mi WNW of Island Lake
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.790, -95.080

Tree damage was observed across Alaska Township.

Thunderstorm Wind, Beltrami

When
July 8, 6:12 AM CST
Where
Beltrami County, 0.92 mi E of Ponemah
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
48.020, -94.910

Large branches and several trees were blown down.

Thunderstorm Wind, Beltrami

When
July 8, 6:25 AM CST to 6:27 AM CST
Where
Beltrami County, 0.69 mi S of Saum
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.970, -94.680

Poplar and pine trees were snapped to the east-southeast across western Woodrow and western Cormant townships.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758662, 758663, 758664, 758667, 758668, 758669, 758670, 758671, 758672, 758674, 758677, 758679.